Over the past couple of decades, opioid use has increased dramatically. Drugs like heroin and opium have been around for centuries, but opioid addiction didn’t have a significant impact on the nation as a whole until recently. You can look back to the 1980s when more doctors recognized that treating pain is important. States made it easier for physicians to prescribe potent medication for pain. In 1995, the American Pain Society launched a campaign known as pain as a “fifth vital sign,” which should be monitored and managed similar to heart rate and blood pressure.
It was a win for chronic pain patients. Throughout the 1980s and 1990s, prescribing practices for opioids increased steadily, but when pharmaceutical companies introduced the newest opioid, OxyContin from Purdue Pharma, a time-released formula of the decades-old drug known as oxycodone, it opened the floodgates for abuse. Purdue marketed these drugs as non-addictive and the solution for chronic pain. The drug’s safety, efficacy, and low abuse potential were emphasized during this period. They went as far as saying that OxyContin was less addictive than other opioids – which isn’t true – and oxycodone overdose skyrocketed.
Since 1999, more than 932,000 people have died from a drug overdose, and for the first time in 2021, drug overdose deaths surpassed 100,000 people in a single year. According to the U.S. Centers for Disease Control and Prevention (CDC), a total of 107,362 people lost their lives to drugs in the United States, a 15 percent increase from the year before. Of those overdose deaths, 80,816 of them were from opioids, up significantly from the year before. The biggest rise in overdose deaths took place in Alaska, where deaths were up a staggering 75.3 percent.
What makes the topic so challenging is that opioids are beneficial for those with chronic pain. While most people prescribed drugs like oxycodone will use them responsibly, many will develop opioid use disorder (OUD). The odds of overdosing are one in 96, which is greater than the odds of dying in a car accident at one in 103. Opioid overdose tops the list of leading causes of death in the United States. In 2019, an estimated 10.1 million people over the age of 12 misused opioids; 9.7 million of those were prescription pain relievers like oxycodone.
With these odds in mind, if you know someone who is prescribed to take oxycodone or uses it recreationally, knowing and understanding the signs and symptoms of an oxycodone overdose is crucial. It can be the difference between life and death. For that reason, you must continue reading.
Oxycodone Overdose Symptoms
When taken as prescribed, the risk of oxycodone overdose is low. However, it’s not zero, and the odds increase dramatically when you mix the medication with other depressants like benzodiazepines or alcohol. You must avoid all alcohol and benzodiazepines when taking oxycodone. You must also never take more than prescribed as it can raise your tolerance, which leads to using more to experience its effects and cause an overdose.
An oxycodone overdose is a potentially life-threatening medical emergency. Look out for the following symptoms to help you determine whether you must seek emergency help:
- Uncontrollable vomiting
- Stomach pain or spasms
- Weak pulse
- Severe drowsiness
- Shallow breathing
- An inability to breathe
If you observe these signs in someone you know took oxycodone, you must call 911 right away. The 911 dispatcher will provide you with detailed instructions on what to do until first responders arrive.
How Much Oxycodone Will Lead to an Overdose?
Oxycodone is a drug that comes in varying doses. For OxyContin, which contains oxycodone, doses from 5 mg (milligrams) to 80 mg are available. For standard oxycodone, doses can range from 5 mg to 30 mg. For Percocet, a medication with oxycodone and acetaminophen, the doses vary from 5 mg to 10 mg. If your doctor determines oxycodone is right for you, they’ll factor in your age, weight, drug history, and severity of pain before deciding your dose. Oxycodone is potent enough to be effective in small doses, meaning it’s extremely dangerous in larger quantities.
Unfortunately, the amount of oxycodone that leads to an overdose is different from one person to the next, based on the same factors the doctor will use to determine the right dose for you. It also depends on how oxycodone is ingested. If you break down oxycodone to snort, smoke, or inject, a smaller dose might be enough to cause an overdose because of how quickly it enters your bloodstream.
Due to the various drug tolerance levels, interaction with other drugs or alcohol, and age, it’s extremely challenging to pinpoint which dose will cause you to overdose. As mentioned earlier, when mixing oxycodone, a central nervous system (CNS) depressant, with other depressants like Xanax or alcohol, a smaller dose of oxycodone can cause you to overdose since the other drugs potentiate that dose. The CDC reports that people who take more than 60 mg of oxycodone were more likely to die from an overdose.
Another factor is how long someone has been using opioids. An “experienced” oxycodone user can tolerate the drug better and know which dose can cause them to overdose. Those who just started using oxycodone are “opiate naive,” meaning their tolerance is low, and they have no clue what dose will cause them to overdose. However, one problem for even experienced oxycodone users is if they’re away from the drug for an extended period, which reduces their tolerance, and they take a high dose they’re accustomed to using, it can cause them to overdose.
How to Treat an Oxycodone Overdose
If someone you’re with exhibits any of the signs we mentioned earlier, you must call 911 right away. A medical professional must evaluate anyone suspected of having an overdose. Many people hesitate to contact first responders because they fear getting in trouble, but law enforcement will not charge anyone who calls 911 for an overdose. Below, we’ll explain how to treat an oxycodone overdose.
Call Emergency Services
Before doing anything, call emergency services. They will walk you through the process to ensure you do the right thing. The 911 operator will ask questions, including the person’s height, weight, how much oxycodone was taken, when it was last taken, and if other drugs or alcohol was ingested. They’ll also ask if the oxycodone is prescribed to them. If you have the bottle, give it to the first responders.
Evaluate Signs and Symptoms
They will instruct you to try and wake the individual up by speaking loudly or rubbing their breastbone with your knuckles. If they’ve overdosed on oxycodone, their body will be limp, they won’t respond to stimuli, breathing will be shallow, they’ll appear pale and blue, have pinpoint pupils, and have a slow heartbeat. Without treatment, they can die.
If you have access to Naloxone, follow the instructions on the bottle. If the individual does not respond, administer a second dose after two to three minutes if paramedics haven’t arrived. Even if they regain consciousness, they still need emergency services as they can overdose again once the Naloxone wears off.
Start First Aid (If Trained)
If you have training, administer CPR. Make sure the person is on their side to keep their airway open and prevent them from choking on vomit. Monitor their condition until first responders arrive.
Who Is at Risk of an Oxycodone Overdose?
While your risk of an overdose is much lower when taking oxycodone as prescribed, it’s not zero. It’s important to know who is at risk of an oxycodone overdose.
- Those taking numerous medications – this increases the odds of an adverse drug interaction
- Those who use oxycodone with sedatives, alcohol, or other opioids like heroin or fentanyl
- Individuals who recently started using oxycodone and are unaware that a small increase in their dose can result in a potentially fatal overdose
- Those who stop using oxycodone and then start using it again and don’t realize their previous dose is now too high because their tolerance is much lower
It’s important to discuss everything with your doctor before taking oxycodone, as it can prevent you from becoming a victim of the grim statistics we reported above.
Fortunately, treatment is available. The first step in the treatment process is detox, which can help remove all traces of the drug from your body. Depending on the severity of your addiction, you could move on to more intensive care like inpatient treatment or be treated on an outpatient basis. Speak to your doctor to determine what’s right for you.